Kansas, 2013Damaging Wind in Kansas, October 4, 2013
October 4, 2013 · NWS EAX · 1 event in 1 county or zone
A cold front generated scattered thunderstorms, when it passed through extreme eastern Kansas, during the evening hours of October 4, 2013. Tree damage was reported in Leavenworth County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front generated scattered thunderstorms, when it passed through extreme eastern Kansas, during the evening hours of October 4, 2013. Tree damage was reported in Leavenworth County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 4, 6:40 PM CST, 54 minutes earlier.
Area forecast discussion, Oct 4, 6:40 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
740 PM CDT Fri Oct 4 2013
.MESOSCALE DISCUSSION...
Issued at 726 PM CDT FRI OCT 4 2013
Last several hours of radar imagery have shown an interesting trend
with a rapid initial upscale growth into a squall line, followed by
a subsequent weakening. 18Z KTOP sounding showed the dry EML and
high LFC combination that ultimately led to the rapid gusting out of
the initial convection. Nevertheless, I believe that this weakening
is short-lived. Despite having lost daytime heating, the gust
front/cold front, now arcing from Omaha to Topeka to Emporia, is
entering a very warm and substantially more moist airmass. Slow
nocturnal cooling will actually aid in the low level buoyancy by
offsetting the high LFC heights, and thus muting the effects of cold
down drafts/evaporation. Additionally, the backing of the warm
sector flow should enhance frontal convergence in the next 1-2
hours, with a developing low level jet further aiding in large scale
ascent.
Thus, it seems to reason that a temporary upswing in thunderstorms
is likely as the gust front advances towards the I-35 corridor from
Emporia through Kansas City. Deep layer shear vectors initially
suggested that convective mode would be solely linear, but a recent
analysis of RAP data overlayed against the surface front orientation
captures enough cross angle to support more discrete development
(supported by ICT radar imagery). Although small bowing segments
would largely support wind damage, any discrete development and
storm scale rotation could also support large hail and possible a
tornado or two as 0-1km storm relative helicity is maximized between
01 and 03Z.
Linear extrapolation of this activity places it across the Kansas
City Metro between 8:30 and 10PM.
Bookbinder
&&
.UPDATE...
Issued at 731 PM CDT FRI OCT 4 2013
Updated forecast to refine the evolution of precipitation tonight.
Solid line of storms across central Kansas is no longer as solid as
it was earlier today. Discreet bowing segments of the line keep trying
to push out from the front, but then they fade as the gust front from
the storm pushes out ahead, thus forcing the storm to reform back along
the advancing front. So while the storms, and the timing for these storms,
remains relatively unchanged the widespread severe weather expected
will likely be more discrete but could still contain damaging winds.
Otherwise...trimmed down POPs in the post frontal environment as
latest model runs have backed off on the rain behind the front, which
looks reasonable as the parent low driving this activity looks to be
occluding to our north, thus possibly limiting the elevated frontogenic
forcing lagging behind the front.
&&
.SHORT TERM...(This Evening through Saturday Afternoon)
Issued at 339 PM CDT FRI OCT 4 2013
Focus for todays forecast is squarely on the remainder of the
afternoon and overnight hours as a cold front and associated
thunderstorms sweep through. A large upper level trough is exiting
the Rocky Mountains this afternoon. As this occurs copious amounts
of warm air and moisture for this time of year are being advected
north ahead of the cold front, which is associated with this trough
and currently moving east through central Kansas. Early afternoon
analysis shows the elevated mix layer that advected in aloft late
this morning, putting the kibosh on this mornings convection, has
begun to erode. Storms currently forming in extreme northeast Kansas
--well in advance of the front-- will likely help keep the effective
frontal boundary across northern Missouri in northern Missouri
through the afternoon and evening hours as the storms quickly
transit the front and reinforce the cold air across the Iowa border.
Looking at visible satellite imagery, a thin line of clouds have
begun to erupt along the cold front in central Kansas, and it is
this line of developing storms which is expected to grow through the
remainder of the afternoon bringing potential severe weather to
eastern Kansas and western Missouri this evening.
For this afternoon...storms bubbling up across extreme northeast
Kansas and sweeping into northwest Missouri may be strong at times
as elevated instability values of 3000 to 3500 J/KG pushes in above
the cap. However, despite the abundant instability these storms are
not based at the surface at this time as the effective warm front
put down early this morning in northern Missouri is only slowly
retreating north towards a secondary warm front along I-80 in Iowa.
This should limit mid to late afternoon severe threats as the cloud
cover and rain cooled air form the storms slow the retreat even
more. As a result, still expect the main show for tonight to develop
from the fine line of clouds forming along the front in central
Kansas.
Models persist in displaying good agreement on this evenings
expected activity. Current forecast has the front entering our
section of northeastern and east central Kansas between 6PM and 7PM.
This will be late enough in the day for instability to have trended
down, but there should be more than enough available energy still
there to fuel strong to severe storms as they move into Missouri
this evening. 0-6KM Shear vectors will be running near parallel to
the front as it moves in this evening across areas of west central
Missouri, but those areas in far northwest Missouri --near the Iowa
border-- will still have slightly more backed winds at the surface,
which might enhance the threat for supercell thunderstorms north of
St Joseph. As the front pushes in this evening the upper level low
within the trough will only slowly shift northeast, and is expected
to allow the front to occlude later tonight which will likely force
the severe threat south along the cold front in southeast Kansas and
Oklahoma, thus limiting the time period and location for strong to
severe thunderstorms to areas near and west of I-35. Timing for the
strongest storms is expected between 7PM and 10PM. Primary threats
are thought to be from large hail and damaging straighting winds,
though torrential rain and abundant lightning will also be present.
With all of the fall outdoor activities this evening folks are
encouraged to pay close attention to the weather.
After the main line of storms sweep through tonight, stratiform rain
with embedded thunder will remain likely well through the overnight
hours behind the front as frontogenic forcing from the cold air
sweeping in and goes to work on the moisture wrapping around the
low. Some lingering activity from the storms could still effect
areas from central to northeast Missouri through noon Saturday.
Additionally, behind the cold front cold air will spread across the
region with gusty west to northwest winds dominating the day. This
will likely leave temperatures Saturday struggling to reach 60
degrees.
.LONG TERM...(Saturday Evening through Friday)
Issued at 339 PM CDT FRI OCT 4 2013
A rather quiet extended forecast period expected behind a large
upper level trough currently moving into the Plains. Once this
system exits the local region, much cooler air will linger across
the area and only allow highs to climb into the upper 50s and low
60s by Sunday afternoon. Current models have slowed this upper level
low a bit, allowing for a few scattered rain showers to be possible
on the backside of this system. This precipitation will primarily be
across the northern portion of MO, and will be dependent on the
final speed and placement of the upper low as it begins to move out
of the mid-MO region. Once this system moves out of the region,
northwest flow will briefly return as shortwave ridging builds into
the the central US. Southwest flow will develop across the Plains as
a deepening trough across the western Cascades aides in building the
ridge eastward. As a result, the cooler early week temperatures will
undergo a gradual warming trend with highs in the 70s by the end of
the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 652 PM CDT FRI OCT 4 2013
Main focus for the 00Z TAFs is the line of storms advancing across
eastern Kansas this evening. Current timing for storms would have
them reach KSTJ near 01Z with the Kansas City terminals around 02Z.
Given the limited width of the current line of storms, expectations
are that they will only impact the terminals for a few hours this
evening...though they will likely have strong and gusty winds which
could be widely variable in direction near the storms. Questions still
exists with how low clouds will be behind the front, so have left in
a combination of MVFR to VFR ceilings for the morning hours of
Saturday. Gusty winds will spread in behind the front Saturday, with
gusty west winds onsetting around noon Saturday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
MESOSCALE...Bookbinder
UPDATE...Cutter
SHORT TERM...Cutter
LONG TERM...PMM
AVIATION...Cutter
Hazardous weather outlook, Oct 4, 5:27 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
627 PM CDT FRI OCT 4 2013
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
627 PM CDT FRI OCT 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
A COLD FRONT WILL ADVANCE EAST THROUGH EASTERN KANSAS AND MISSOURI
THROUGH THE OVERNIGHT HOURS. THIS COLD FRONT WILL BRING A LINE OF
STRONG THUNDERSTORMS TO EASTERN KANSAS AND WESTERN MISSOURI THIS
EVENING. AREAS ALONG AND WEST OF I-35 HAVE THE BEST CHANCE TO
EXPERIENCE SEVERE STORMS AFTER 7 PM...WITH THE PRIMARY THREATS BEING FROM
LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY...ABUNDANT LIGHTNING AND
TORRENTIAL RAIN WILL ACCOMPANY THESE STORMS THIS EVENING.
AS THE STORMS TRANSIT INTO NORTH CENTRAL AND CENTRAL MISSOURI
OVERNIGHT THE SEVERE THREAT IS EXPECTED TO DECREASE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING OVER PARTS OF
NORTHWEST AND WEST CENTRAL MISSOURI AND ADJACENT EASTERN
KANSAS...ALONG AND WEST OF INTERSTATE 35.
CUTTER
In the hours before
Special weather statement, Oct 4, 4:40 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
540 PM CDT FRI OCT 4 2013
KSZ025-102-042330-
ATCHISON KS-DONIPHAN KS-
540 PM CDT FRI OCT 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DONIPHAN AND WESTERN
ATCHISON COUNTIES UNTIL 630 PM CDT...
AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WETMORE TO
CIRCLEVILLE TO 12 MILES WEST OF HOYT TO 18 MILES WEST OF AUBURN...AND
MOVING NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
MUSCOTAH AND ARRINGTON AROUND 610 PM CDT.
HURON...EFFINGHAM...HIGHLAND AND LEONA AROUND 620 PM CDT.
IOWA POINT AND DENTON AROUND 625 PM CDT.
LANCASTER AROUND 630 PM CDT.
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3965 9557 3966 9534 3990 9534 3995 9525
3995 9522 3994 9521 3962 9528 3942 9537
3942 9557 3944 9558
TIME...MOT...LOC 2240Z 239DEG 39KT 3967 9578 3951 9583
3927 9591 3896 9613
DUXSpecial weather statement, Oct 4, 5:13 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
613 PM CDT FRI OCT 4 2013
KSZ025-102-MOZ011-050000-
ATCHISON KS-DONIPHAN KS-HOLT MO-
613 PM CDT FRI OCT 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOLT...WESTERN DONIPHAN
AND NORTHWESTERN ATCHISON COUNTIES UNTIL 700 PM CDT...
AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRVIEW TO
POWHATTAN TO HORTON TO MUSCOTAH...AND MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
HURON AROUND 630 PM CDT.
LEONA AROUND 635 PM CDT.
SEVERANCE AND DENTON AROUND 640 PM CDT.
BENDENA AND HIGHLAND AROUND 645 PM CDT.
IOWA POINT...FANNING AND WHITE CLOUD AROUND 650 PM CDT.
TROY AROUND 655 PM CDT.
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3966 9556 3966 9534 4000 9534 4003 9537
4003 9539 4003 9537 4000 9534 4001 9531
3993 9512 3975 9508 3964 9510 3953 9557
TIME...MOT...LOC 2313Z 246DEG 31KT 3988 9569 3977 9558
3973 9555 3965 9552 3952 9549
DUXSpecial weather statement, Oct 4, 6:30 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
730 PM CDT FRI OCT 4 2013
KSZ103>105-MOZ028-050200-
JOHNSON KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
730 PM CDT FRI OCT 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND WESTERN WYANDOTTE AND LEAVENWORTH COUNTIES IN
NORTHEAST KANSAS...AND CENTRAL PLATTE COUNTY IN WEST CENTRAL MISSOURI
UNTIL 900 PM CDT...
AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OSKALOOSA TO
LECOMPTON TO RICHLAND TO LYNDON...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
THESE STORMS WILL BE NEAR...
JARBALO AROUND 755 PM CDT.
LEAVENWORTH...RENO AND TONGANOXIE AROUND 805 PM CDT.
STILLINGS AND FORT LEAVENWORTH AROUND 810 PM CDT.
BEVERLY...EAST LEAVENWORTH...FAIRMOUNT AND LANSING AROUND 815 PM CDT.
FARLEY...LINWOOD AND BASEHOR AROUND 820 PM CDT.
CLEARVIEW CITY AROUND 830 PM CDT.
BONNER SPRING AROUND 830 PM CDT.
KANSAS CITY SPEEDWAY AROUND 850PM CDT.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 416.
I-35 IN KANSAS BETWEEN MILE MARKERS 209 AND 215.
I-435 LOOP FROM MILE MARKERS 2 TO 20.
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3933 9518 3937 9485 3907 9471 3881 9484
3878 9506 3898 9506 3898 9508 3895 9508
3898 9516 3896 9517 3896 9519
TIME...MOT...LOC 0029Z 259DEG 24KT 3927 9523 3900 9543
3889 9550 3859 9572
DUXSpecial weather statement, Oct 4, 7:20 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
820 PM CDT FRI OCT 4 2013
KSZ025-103-MOZ020-028-050145-
ATCHISON KS-BUCHANAN MO-LEAVENWORTH KS-PLATTE MO-
820 PM CDT FRI OCT 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN BUCHANAN...SOUTHEASTERN ATCHISON AND NORTHWESTERN
LEAVENWORTH COUNTIES UNTIL 845 PM CDT...
AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EASTON...OR 10 MILES EAST OF NORTONVILLE...
MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ATCHISON...WESTON...RUSHVILLE...DEARBORN...BEAN LAKE...LEWIS AND
CLARK VI...IATAN AND DE KALB.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 25 AND 33.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3963 9509 3962 9506 3967 9502 3968 9498
3969 9497 3971 9497 3947 9469 3940 9491
3935 9518 3936 9519 3941 9519 3942 9523
3945 9526
TIME...MOT...LOC 0120Z 232DEG 31KT 3942 9511
DUXThunderstorm Wind, Leavenworth
- When
- October 4, 7:34 PM CST
- Where
- Leavenworth County, 0.87 mi SW of Tonganoxie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.110, -95.090
Large tree branches were reported down, with thunderstorm wind gusts estimated up to 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, October 4, 201317 injured · EF4 · 8 events
- Tornadoes and Hail in Iowa, October 4, 2013$3.6 million · EF4 · 15 events
- Tornadoes in Nebraska, October 4, 2013$500,000 · EF2 · 3 events
- Blizzard and Heavy Snow in North Dakota, October 4 to 5, 2013$8.0 million · 10 events
- Tornadoes in South Dakota, October 4, 2013$450,000 · EF1 · 2 events
- Tornado and Hail in Iowa, October 4, 2013EF2 · 4 events
- Hail and Damaging Winds in Iowa, October 4, 2013$326,000 · 1.75 in hail · 12 events
- Lightning Strike in Minnesota, October 4 to 5, 2013$149,000 · 1 event
- Flash Flooding and Flood in Minnesota, October 4 to 5, 2013$35,000 · 10 events
- Hail and Damaging Winds in Iowa, October 4, 2013$35,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Oklahoma, October 4, 2013$20,000 · 1 in hail · 7 events
- Wildfire and High Wind in California, October 4, 2013$15,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474981.